Alert archive / Nevada / Red Flag Warnings in 2009

Red Flag Warning 9, NWS Elko, NV

September 5, 2009

NWS Elko, NV issued this red flag warning at Sep 5, 2009, 2:55 PM PDT. It took effect at Sep 6, 2009, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2009, 2:55 PM PDT (21:55 UTC)
In effect from
Sep 6, 2009, 12:00 PM PDT
Expired
Sep 6, 2009, 8:00 PM PDT
In force
8 hr
Issued by
NWS Elko, NV

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KLKN 052155
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
255 PM PDT SAT SEP 5 2009

NVZ455-060600-
/O.UPG.KLKN.FW.A.0008.090906T1900Z-090907T0300Z/
/O.NEW.KLKN.FW.W.0009.090906T1900Z-090907T0300Z/
WHITE PINE COUNTY-
255 PM PDT SAT SEP 5 2009

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM PDT SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A BOUNDARY WILL SWEEP ACROSS THE NORTHERN NEVADA THIS
WEEKEND...RESULTING IN GUSTY WINDS IN ADDITION TO LOW VALUES OF
RELATIVE HUMIDITY. ADDITIONALLY...NORTH-SOUTH ORIENTED TERRAIN
WILL EFFECTIVELY FUNNEL THE WIND OVER PORTIONS OF WHITE PINE
COUNTY EXACERBATING THE IMPACT OF THE FRONTAL PASSAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

NVZ467-468-060300-
/O.CON.KLKN.FW.W.0008.000000T0000Z-090906T0300Z/
CENTRAL AND WESTERN HUMBOLDT COUNTY-
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
255 PM PDT SAT SEP 5 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

DISCUSSION...A LOW PRESSURE SYSTEM AND APPROACHING COLD FRONT
WILL PRODUCE WEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH
ACROSS CENTRAL AND WESTERN HUMBOLDT COUNTY THIS AFTERNOON AND
EVENING. MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP TO
BETWEEN 7-14%...PROMOTING HAZARDOUS FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
4 follow-up statements
000 
WWUS85 KLKN 060256
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
756 PM PDT SAT SEP 5 2009

NVZ467-468-060400-
/O.EXP.KLKN.FW.W.0008.000000T0000Z-090906T0300Z/
CENTRAL AND WESTERN HUMBOLDT COUNTY-
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
756 PM PDT SAT SEP 5 2009

...RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITIES FOR
PORTIONS OF NORTHWEST NEVADA EXPIRES AT 8 PM PDT THIS EVENING...

THE RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITIES FOR
PORTIONS OF NORTHWEST NEVADA...INCLUDING ZONES 467 AND 468...WILL
EXPIRE AT 8 PM PDT THIS EVENING.

RELATIVE HUMIDITIES REMAIN BELOW 15 PERCENT ACROSS MOST OF
NORTHWEST NEVADA THIS EVENING...BUT SOUTHWEST WINDS HAVE
DIMINISHED TO BETWEEN 15 AND 25 MPH. THEREFORE...THE RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES FOR ZONES 467 AND 468
WILL BE ALLOWED TO EXPIRE AT 8 PM PDT.

$$

NVZ455-061100-
/O.CON.KLKN.FW.W.0009.090906T1900Z-090907T0300Z/
WHITE PINE COUNTY-
756 PM PDT SAT SEP 5 2009

...RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITIES FOR EAST
CENTRAL NEVADA REMAINS IN EFFECT FROM NOON TO 8 PM PDT SUNDAY...

A RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITIES FOR EAST
CENTRAL NEVADA...ZONE 455...REMAINS IN EFFECT FROM NOON TO 8 PM
PDT SUNDAY.

A BOUNDARY WILL SWEEP ACROSS THE NORTHERN NEVADA THIS WEEKEND...
RESULTING IN GUSTY WINDS IN ADDITION TO LOW VALUES OF RELATIVE
HUMIDITY. ADDITIONALLY...NORTH-SOUTH ORIENTED TERRAIN WILL
EFFECTIVELY FUNNEL THE WIND OVER PORTIONS OF WHITE PINE COUNTY
EXACERBATING THE IMPACT OF THE FRONTAL PASSAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
REA
000 
WWUS85 KLKN 061042
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
342 AM PDT SUN SEP 6 2009

NVZ455-070300-
/O.CON.KLKN.FW.W.0009.090906T1900Z-090907T0300Z/
WHITE PINE COUNTY-
342 AM PDT SUN SEP 6 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING. 

A LARGE AREA OF LOW PRESSURE AND ATTENDANT COLD FRONT WILL AFFECT
NORTHERN NEVADA TODAY...RESULTING IN GUSTY WINDS AND RELATIVE
HUMIDITIES. ADDITIONALLY...NORTH- SOUTH ORIENTED TERRAIN WILL
EFFECTIVELY FUNNEL WINDS OVER PORTIONS OF WHITE PINE COUNTY
EXACERBATING THE IMPACT OF THE FRONTAL PASSAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS85 KLKN 062229
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
329 PM PDT SUN SEP 6 2009

NVZ455-070300-
/O.CON.KLKN.FW.W.0009.000000T0000Z-090907T0300Z/
WHITE PINE COUNTY-
329 PM PDT SUN SEP 6 2009

...RED FLAG WARNING FOR WINDS AND LOW VALUES OF RELATIVE HUMIDITY 
REMAINS IN EFFECT OVER PORTIONS OF EASTERN NEVADA UNTIL 8 PM PDT
THIS EVENING...THIS RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:

455 - WHITE PINE COUNTY


A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

AN UPPER LEVEL DISTURBANCE PASSING TO THE NORTH OF NEVADA WILL YIELD 
BREEZY CONDITIONS ACROSS PORTIONS OF THE GREAT BASIN. THE NORTH-
SOUTH ORIENTED TERRAIN IN WHITE PINE COUNTY WILL FUNNEL THE
WINDS...EXACERBATING THE INFLUENCE OF THE AFOREMENTIONED SYSTEM
OVER FIRE WEATHER ZONE 455...MEETING RED FLAG CRITERIA FOR WINDS
AND LOW VALUES OF RELATIVE HUMIDITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS85 KLKN 070237
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
737 PM PDT SUN SEP 6 2009



NVZ455-070345-
/O.EXP.KLKN.FW.W.0009.000000T0000Z-090907T0300Z/
WHITE PINE COUNTY-
737 PM PDT SUN SEP 6 2009

...RED FLAG WARNING WHICH WAS IN EFFECT FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITIES IN FWZ 455 WILL EXPIRE AT 8 PM PDT THIS
EVENING...

THIS RED FLAG WARNING CANCELLATION IS FOR THE FOLLOWING FIRE
WEATHER ZONE:

455 - WHITE PINE COUNTY

THE NATIONAL WEATHER SERVICE IN ELKO WILL ALLOW THE RED FLAG
WARNING TO EXPIRE AT 8 PM PDT THIS EVENING. WIND GUSTS HAVE
SUBSIDED BELOW 30 MPH ACROSS THE ZONE AND RELATIVE HUMIDITIES ARE 
EXPECTED TO REMAIN ABOVE CRITICAL LEVELS THIS EVENING AND
OVERNIGHT.

$$

ROOD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Sep 5, 3:46 AM PDT, 11 hours 9 minutes earlier.

Area forecast discussion, Sep 5, 3:46 AM PDT, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
346 AM PDT SAT SEP 5 2009

.SYNOPSIS...A WEAK AREA OF LOW PRESSURE WILL BE PUSHING ACROSS THE
STATE TODAY BRINGING SHOWERS AND THUNDERSTORMS TO MAINLY THE
EASTERN HALF OF THE FORECAST AREA. WINDS WILL BEGIN TO PICK UP IN
THE NORTHERN SECTIONS OF THE STATE AS A MUCH STRONGER LOW PRESSURE
CENTER IMPACTS THE PACIFIC NORTHWEST. THIS SYSTEM WILL TRAVERSE
EAST ALONG THE US-CANADIAN BORDER...RESULTING IN BREEZY TO WINDY
CONDITIONS ACROSS MUCH OF THE FORECAST AREA SUNDAY. AFTERNOON
TEMPERATURES WILL COOL EACH DAY THIS WEEKEND...DROPPING TO AT OR
JUST BELOW NORMAL BY THE BEGINNING PORTIONS OF NEXT WEEK.

&&

.SHORT TERM...TODAY THROUGH SUNDAY. WEAK DISTURBANCE CURRENTLY
CROSSING SOUTHERN NEVADA AT THIS HOUR AND IS CLEARLY DEPICTED ON
THE WATER VAPOR IMAGERY. YESTERDAYS ACTIVITY HAS HELPED TO
MOISTEN THE ATMOSPHERE. PER GPS-MET PRECIPITABLE WATER
MEASUREMENTS...AUSTIN HAS DROPPED A LITTLE AND IS AT 0.65 INCHES
WHEREAS ELKO IS SITTING AT ROUGHLY 0.80 INCHES OF PW. SOME DRIER
AIR IS TRYING TO WORK EAST THOUGH AND WITH A LARGER LOW PRESSURE
SYSTEM WORKING TOWARDS THE PACIFIC NORTHWEST...WINDS ACROSS THE
FORECAST AREA WILL INCREASE...MAINLY IN HUMBOLDT COUNTY TODAY. THE
RESULTING LOW RH VALUES AND WINDY CONDITIONS HAVE PROMPTED A RED
FLAG WARNING FOR FWX 467 FOR TODAY...AND WILL CONTINUE THROUGH
THIS EVENING. WITH A MORE MOIST AND UNSTABLE AIR MASS (LIS ARE
PROGGED TO BE -2 TO -3C) TO THE EAST...EXPECTING SHOWERS AND
THUNDERSTORMS TO DEVELOP LATER THIS MORNING AND AFTERNOON.
THINKING RIGHT NOW IS THAT STORMS WILL BE WET AS AIR MASS HAS
MOISTENED DUE TO ACTIVITY SEEN YESTERDAY. WE COULD STILL SEE SOME
GUSTY OUTFLOWS UP TO 50 MPH HOWEVER. AFTERNOON TEMPERATURES ARE
ANTICIPATED TO BE 2 TO 4 DEGREES COOLER TODAY AREA-WIDE.

FOR SUNDAY...THE STRONGER LOW PRESSURE SYSTEM IS FORECAST TO BE
JUST WEST OF THE COAST OF BRITISH COLUMBIA. STRONG WEST TO
SOUTHWEST WINDS WILL DEVELOP TOMORROW AFTERNOON...BUT RIGHT NOW IT
DOES NOT APPEAR WIND ADVISORY THRESHOLDS WILL BE MET. AIR MASS
WILL DRY SOMEWHAT AND NOT BE AS UNSTABLE...SO EXPECTING ISOLATED
THUNDERSTORMS AT BEST OVER THE EXTREME EASTERN SECTIONS OF THE
FORECAST AREA. DUE TO THE POSSIBILITY OF LOW RHS AND THE
AFOREMENTIONED STRONG WINDS...A FIRE WEATHER WATCH HAS BEEN ISSUED
FOR WHITE PINE COUNTY. ONCE AGAIN AFTERNOON TEMPERATURES ARE
EXPECTED TO BE A FEW DEGREES COOLER SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. BROAD TROUGH BRUSHES
ACROSS THE NORTHERN HALF OF THE CWA SUNDAY NIGHT THROUGH MONDAY
NIGHT...HOWEVER NO PRECIPITATION IS EXPECTED TO DO THE RELATIVELY
DRY AND STABLE CONDITIONS. DAYTIME TEMPERATURES NEAR NORMAL
MONDAY...THEN BECOME 5 TO 8 DEGREES ABOVE NORMAL FOR THE REMAINDER
OF THE WEEK AS HIGH PRESSURE BUILDS OVER AREA.

&&

.AVIATION...SKIES WILL BE MOSTLY CLEAR ACROSS WESTERN NEVADA TODAY.
ACROSS THE EASTERN MOST PORTIONS OF THE STATE HOWEVER...LINGERING
MOISTURE AND INSTABILITY WILL LEAD TO MOSTLY CLOUDY SKIES. ACROSS
THE NORTHEASTERN CORNER OF THE STATE SHOWERS AND THUNDERSTORMS ARE
EXPECTED BY THE LATE MORNING OR EARLY AFTERNOON HOURS. THUNDERSTORMS
ARE EXPECTED TO DIMINISH BY AROUND 00Z. GUSTY OUTFLOW WINDS ARE
EXPECTED NEAR THUNDERSTORMS...AND DOWNBURST WINDS OF 40-45 MPH ARE
POSSIBLE AS WELL...WHICH SHOULD BE GENERALLY CONFINED TO AREAS
NORTHEAST AND EAST OF THE RUBY MOUNTAIN RANGE.

&&

.FIRE WEATHER...A WEAK DISTURBANCE WILL PUSH ACROSS THE EASTERN
HALF OF THE STATE TODAY...WHILE A MUCH STRONGER AREA OF LOW
PRESSURE BEGINS TO BEAR DOWN FROM THE NORTHWEST. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS WEAK DISTURBANCE
EXITS THE STATE TODAY. THINKING AT THIS TIME THAT THUNDERSTORMS
WILL BE WET AS YESTERDAYS STORMS HELPED TO MOISTEN THE
ATMOSPHERE. FURTHER WEST IN FWX 467...A RED FLAG WARNING HAS
ALREADY BEEN ISSUED. DRIER AIR WILL BE MOVING INTO THIS AREA LATER
TODAY...AND WITH WINDS INCREASING IN SPEED...CRITICAL FIRE WEATHER
THRESHOLDS ARE EXPECTED TO BE MET. ON SUNDAY...THE STRONGER AREA
OF LOW PRESSURE WILL MOVE CLOSER TO THE STATE...BRINGING BREEZY TO
WINDY CONDITIONS TO THE ENTIRE FORECAST AREA. A FIRE WEATHER WATCH
HAS BEEN ISSUED FOR FWX ZONE 455 FOR SUNDAY. FURTHER NORTH IN ELKO
AND HUMBOLDT COUNTIES...RH VALUES MAY BRIEFLY DECREASE TO LESS
THAN 15 PERCENT DURING THE DAY...ALONG WITH STRONG WINDS IN EXCESS
OF 30 MPH. HOWEVER...AS THESE LOCATIONS ARE CLOSER TO THE COOLER
AIR MASS FILTERING EASTWARD...THINKING RIGHT NOW IS THE TIME
THRESHOLD FOR A RED FLAG WOULD NOT BE MET. FOR MONDAY THE LOW
MOVES EAST OF THE STATE...BRINGING LESS WIND TO THE AREA. HIGH
PRESSURE IS ANTICIPATED TO BUILD DURING THE MID-WEEK
PERIOD...BRINGING ABOVE NORMAL TEMPERATURES AND LIGHT WINDS. &&

.LKN WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
EVENING FOR NVZ467 FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES.

FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR NVZ455 FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES.

&&

86/96/96
Hazardous weather outlook, Sep 5, 5:08 AM PDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
508 AM PDT SAT SEP 5 2009

NVZ013-030>037-061300-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
508 AM PDT SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

WEAK LOW PRESSURE WILL EXIT EAST OF THE STATE TODAY...BUT NOT
BEFORE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP IN
THE EAST THIS AFTERNOON. GUSTY OUTFLOW WINDS UP TO 45 MPH AND
BRIEF HEAVY RAIN CAN BE EXPECTED FROM THUNDERSTORMS. FURTHER
WEST...STRONG WINDS WILL DEVELOP FROM A STRONGER AREA OF LOW
PRESSURE DIVING SOUTH TOWARDS THE PACIFIC NORTHWEST. DRIER AIR
WILL COMBINE WITH THESE WINDS TO PRODUCE DANGEROUS FIRE WEATHER
CONDITIONS. AS A RESULT...A RED FLAG WARNING WAS ISSUED EARLIER FOR
FIRE WEATHER ZONE 467.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE LARGE AND STRONG LOW PRESSURE SYSTEM WILL SKIRT ALONG THE US-
CANADIAN BORDER THROUGH SUNDAY...ALLOWING FOR STRONG WEST TO
SOUTHWEST WINDS TO DEVELOP ACROSS THE STATE. WINDS OF 15 TO 25 MPH
WITH GUSTS TO 35 MPH CAN BE EXPECTED SUNDAY AFTERNOON. WITH THE
POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS (LOW RELATIVE
HUMIDITIES AND STRONG WINDS)...A FIRE WEATHER WATCH HAS BEEN ISSUED
FOR FIRE WEATHER ZONE 455 FOR SUNDAY AFTERNOON THROUGH THE
EVENING. COOLER AFTERNOON TEMPERATURES CAN BE EXPECTED AS A RESULT
OF A STRONG COLD FRONT PASSING ACROSS THE STATE SUNDAY.

LOW PRESSURE WILL PUSH EAST OF THE STATE MONDAY...ALLOWING FOR
LIGHTER WINDS. QUIET AND TRANQUIL WEATHER WILL RETURN.
MEANWHILE...AFTERNOON TEMPERATURES ARE ANTICIPATED TO GRADUALLY
WARM BACK TO ABOVE NORMAL LEVELS BY THE MID-WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Nevada, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.